Best subset binary prediction
Le-Yu Chen and
Sokbae (Simon) Lee
Journal of Econometrics, 2018, vol. 206, issue 1, 39-56
Abstract:
We consider a variable selection problem for the prediction of binary outcomes. We study the best subset selection procedure by which the covariates are chosen by maximizing Manski (1975, 1985)’s maximum score objective function subject to a constraint on the maximal number of selected variables. We show that this procedure can be equivalently reformulated as solving a mixed integer optimization problem, which enables computation of the exact or an approximate solution with a definite approximation error bound. In terms of theoretical results, we obtain non-asymptotic upper and lower risk bounds when the dimension of potential covariates is possibly much larger than the sample size. Our upper and lower risk bounds are minimax rate-optimal when the maximal number of selected variables is fixed and does not increase with the sample size. We illustrate usefulness of the best subset binary prediction approach via Monte Carlo simulations and an empirical application of the work-trip transportation mode choice.
Keywords: Binary choice; Maximum score estimation; Best subset selection; ℓ0-constrained maximization; Mixed integer optimization; Minimax optimality; Finite sample property (search for similar items in EconPapers)
JEL-codes: C52 C53 C55 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (13)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407618300770
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Best Subset Binary Prediction (2018) 
Working Paper: Best subset binary prediction (2017) 
Working Paper: Best subset binary prediction (2017) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:206:y:2018:i:1:p:39-56
DOI: 10.1016/j.jeconom.2018.05.001
Access Statistics for this article
Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson
More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().